Dr. Regine Sitruk-Ware shares if it is safe to take contraceptive pills that skips a period.
Read the full transcript »
It is not necessary; Having a bleeding every month is just the indication that the hormone levels drop, and therefore, the membrane which is within the uterine cavity is just shed and disappears with blood clots. Having treatments which are given continuously like some contraceptive pills which are given either for 84 days continuously or even 365 days all year, are supposed to give no menses at all, but there are still some bleedings. It’s very difficult to have a complete absence of menses. There are fluctuations in terms of absorption of these drugs by each individual woman will have a different metabolism. And therefore, they can have some spotting which is, in fact, very light bleeding, irregular and not predictable. So some women are happy with that, but some women may prefer to have predictable bleeding every three weeks or every 21 days or once a month. Also, some women would be reassured by having menses every month, indicating they are not pregnant when they don’t want to be pregnant. Now with the efficacy of these compounds and if they have been really compliant, not forgetting any pill, there is no probability at all that they would be pregnant, and therefore they can be reassured that having no menses doesn’t mean they are pregnant. If they have been irregular in taking the pills and being exposed to having intercourse without having their tablets, they may in fact verify if they are not pregnant.
Copyright © 2005 - 2015 Healthline Networks, Inc. All rights reserved for Healthline.